afraid to start Metformin

thinker51
By thinker51 Latest Reply 2009-10-19 19:48:53 -0500
Started 2009-10-08 02:17:31 -0500

My doctor tells me i should concider taking Metformin for my diebeties i have been controling it by diet and exercise i am a type 2 i have been for about 18 years there is alot of stress in my days at times. afew years back i had a bad reaction to dibetic meds. i have read some of the information on metformin and some of it scares me so i am debaiting on useing the med. i take meds. for high blood presure and cloresterol already i was wondering if some of these maybe causeing my H-B-S i am in my late 50's i don't even have any symtoms of diebeties other than high bs readings occ. my alc was 7.2 two days ago but the last two months were more stressful than usual i told my doctor about the unusal stress. everytime i go see my doctor i get stress out majorly and i know this can affect alot of things.unsure what to do on the metformin thing can someone help me on the decission? i am pretty scared about rather to start it or not.i also told my doctor i was and why.


21 replies

markg
markg 2009-10-20 00:48:53 +0000 Report

I also use metiformin 500mg 2x daily But i get the Extended release for eaiser bathroomm trips and less stomach side effects

lipsie
lipsie 2009-10-11 05:17:40 +0000 Report

Hiya, I dunno…I am on it myself and it's doing wonders for me pretty much. I mean I have some moments where it's up a tad but overall no issues. But taking any new medication can make you nervous, I would think your MD has a good reason for wanting you on it…so I would consider attempting it, if it causes issues…stop it. But like Turtle said…at first it is common to give you some diarrhea so that's just part of it. But either way, good luck…wish you well hun! Hugs! Sheila

Turtle
Turtle 2009-10-10 07:35:11 +0000 Report

Hi Thinker,
I do not know much about metforman other than it can cause lots of diahreea at first. I just started gabuphentin (sp? right med name?) and I was uncertain at first but I have no bad side effects from it and it helps bring my numbers down.

I hope you do well, whatever your decision is.

Turtle

jtausch
jtausch 2009-10-10 06:22:09 +0000 Report

Well nobody mentioned it but have you considered insulin? I type 2 started out on metformin got a bad foot infection they took me off metformin and started insulin. Now my avg fasting BS is 106 my a1C is 5.9 my three month bs avg is 123, A good 5o points below what is was before insulin

thinker51
thinker51 2009-10-10 07:59:21 +0000 Report

My doctor said something about this also but i told him if i have to go on a med. i'd rather take a pill. My mom was on the shot she had all types of problems.I'm not sure how much numbers is concidered to high but mine has never been that high for long.Mostly morning is my highest, right after i wake up ,after moving around it goes down. Today after i woke up it was 152 in about 30 minutes after moving around it was it was 120. My bs fluates.I've even had a few under 120!

katkoda
katkoda 2009-10-09 05:57:14 +0000 Report

Dear Friend, I have used Metformin for a few years now and have not had any bad reactions to it. It is an excellent medication. I have had a hard time with my glucose control and this medicine has helped get it down tremendously. I recommend that you give it a try. I also take meds for cholesterol, high blood pressure, COPD, Heart Failure, so don't be afraid to add another medicine. Take care.

Laura M
Laura M 2009-10-08 20:11:57 +0000 Report

What kind of reaction did you have? I can not take any drugs containing sulfa …like most/all diabetes drugs. I have idiopathic angioedema. I swell unbelievable bad. Face, hands, throat, anywhere on my body. I wondered if you had this problem too.

salmanda
salmanda 2009-10-08 22:08:23 +0000 Report

Metformin did not agree with me! I am taking Glipizide now, and I don't have the side effects I had with Metformin. I also take Januvia and have no problems with that either.

Laura M
Laura M 2009-10-09 00:02:09 +0000 Report

I have tried both of these too, but they have a form of sulfa in them. I can not take them. Doctor said I would have to manage my diabetes with diet and exercise.

thinker51
thinker51 2009-10-09 06:11:08 +0000 Report

I remember feeling okay then all of a sudden I started feeling wierd as though I were going to passout. I think my sugar may of bottomed out! I don't remember what the name of the med. was I was on it two weeks before this happen. I had two small cartons of orange juice in my purse I drank both and felt better with in a few minutes of drinking it. My doctor then took me off of the meds. for diabeties and I felt better.

Gabby
GabbyPA 2009-10-08 13:04:50 +0000 Report

Metformin doesn't do much for me. I am still on it, but I am going to give it a year, and if I can live without it, I will do that. I take another medicine that works differently and it works better with actual results that I never got with metformin. Metformin is one of the meds with the mildest side effects though. Most of the other ones have more, and that is why it is first defense with most doctors.
That fact that you have controlled it for so long on diet and exercise is something you should be proud of, and I would ask him to give you 6 months to work your A1c down on your own. I did that when my doctor was going to add a triglyceride med to my list. I didn't want to take another pill, so asked him to let me try on my own for 3 months. I lowered it, he is happy and I didn't have to ad a med.

thinker51
thinker51 2009-10-09 05:59:06 +0000 Report

I am trying to toss around the fact I have controled it for so long with diet and exercise the last two months have been very very stressful. My brother past away in aug.09 then my son had to get emergency surgery then he had complacations I told my dotor all this and all he said was I should concider the metformin I am still afraid to start it but still wonder if I should or try a few more months more without it, gosh this is a diffacalt decission to make.

Gabby
GabbyPA 2009-10-09 10:33:54 +0000 Report

I would say no for now. Unless you feel really out of control and don't think you can get back on track. If you don't have to take it, don't. Doing it as naturally as you can is the best way. I was amazed at how much I improved my numbers with just diet and exercise. Unfortunately for me, it was not enough, but it makes my doses low for now, so I am happy with that....until I can get off some of them. That will always be my goal.

maryb63
maryb63 2009-10-08 10:06:45 +0000 Report

i started on mine on tues and i wke up yesterday feeling betr than i have in along time i no its prob to early to feel the full effect but i think if you give it a try i may be ok my stress level is also very high. good luck i hope it works out for you.

Judimar
Judimar 2009-10-08 07:35:17 +0000 Report

Hi Thinker!

I use metformin and have since 2004 (about 5yrs). There are some side effects as with any drug so I do understand your reluctance to add another medication to your regime. This decision is yours but I'd like to give you something to consider. It is possible by taking metformin you could get more tight control of your blood sugars. If your blood sugars are lower and better controlled it could enhance your life.

In the end you need to weigh your pros and cons of taking any medication. If you decide to take it and develop side effects that you can not tolerate you and your doctor could try something.

Good luck!

*hugs*

Judi

imsuzie2
imsuzie2 2009-10-08 07:27:08 +0000 Report

I have been on Metformin for 5 or so years. It works well for me. Tonite my brother told me his doctor and our brother-in-law's doctor as well are putting them on Metformin, 500mg a day as a prevention. they are not diabetic, but having some morning bs in the 100's. Interesting, don't you think? One lives in the greater LA area and the other in MD, outside of DC. Good luck.

Gabby
GabbyPA 2009-10-08 13:08:26 +0000 Report

Doctors are too fast to medicate us. I would encourage your bother and brother-in-law to try to adjust diet and exercise before taking a medicine. Medicine should be the last resort, when other things are not doing enough. Metformin over long periods of time has effects on the body, why start so early when there are things they can do for themselves to prevent it?

mamaoak
mamaoak 2009-10-08 19:46:47 +0000 Report

i a gree exersise and wathch what you eat low carbs will help if you can control it with this it is better i agree.

Next Discussion: Anyone shop at JCPenney? »